Alert archive / Arizona / Flash Flood Warnings in 2010
Flash Flood Warning 49, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 24, 2010, 4:00 PM MST for Pinal County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2010, 4:00 PM MST (23:00 UTC)
- Expired
- Aug 24, 2010, 6:00 PM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pinal County, AZ
The radar
The Tucson radar (KEMX), 90 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 4:11 PM MST | HEAVY RAIN 0.75 | 1 Ssw Oracle, AZ | FELL IN ONE HOUR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 298 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 2240 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
652 WGUS55 KTWC 242300 FFWTWC AZC021-250100- /O.NEW.KTWC.FF.W.0049.100824T2300Z-100825T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 400 PM MST TUE AUG 24 2010 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 600 PM MST * AT 351 PM MST...TRAINED WEATHER SPOTTERS REPORTED 0.95 INCHES OF RAIN HAD FALLEN IN 35 MINUTES NEAR ORACLE...RESULTING IN FLASH FLOODING. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN MANUEL...ORACLE AND MAMMOTH PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3279 11084 3285 11047 3254 11047 3253 11095 $$
2 follow-up statements
355 WGUS75 KTWC 242327 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 427 PM MST TUE AUG 24 2010 AZC021-250100- /O.CON.KTWC.FF.W.0049.000000T0000Z-100825T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PINAL AZ- 427 PM MST TUE AUG 24 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR SOUTHEASTERN PINAL COUNTY... AT 418 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE STRONG THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS SOUTHEAST PINAL COUNTY FROM MAMMOTH TO ORACLE. RAINFALL RUNOFF FROM THESE STORMS IS LIKELY PRODUCING FLASH FLOODING...ESPECIALLY ALONG SMELTER AND COTTONWOOD WASHES....WHICH WOULD IMPACT THE ROADWAY SOUTH OF HIGHWAY 77 TOWARD SAN MANUAL. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. && LAT...LON 3279 11084 3285 11047 3254 11047 3253 11095 $$
804 WGUS75 KTWC 250057 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 557 PM MST TUE AUG 24 2010 AZC021-250105- /O.EXP.KTWC.FF.W.0049.000000T0000Z-100825T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PINAL AZ- 557 PM MST TUE AUG 24 2010 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM MST FOR SOUTHEASTERN PINAL COUNTY... ALTHOUGH MODERATE RAINFALL CONTINUES ACROSS SOUTHEAST PINAL COUNTY...THE THREAT OF FLASH FLOODING HAS SUBSIDED. HOWEVER...LOCATIONS IN EXTREME SOUTHEAST PINAL COUNTY NEAR SAN MANUAL SHOULD EXERCISE CAUTION AND NEVER ATTEMPT TO DRIVE THROUGH ROADWAY DIPS AND OTHER LOW LYING AREAS FILLED WITH PONDED OR RUNNING WATER. LAT...LON 3279 11084 3285 11047 3254 11047 3253 11095 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 2:10 PM MST, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 24, 2:10 PM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 210 PM MST TUE AUG 24 2010 .SYNOPSIS...AMPLE MOISTURE AND A FAVORABLE FLOW WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA THIS EVENING. A GRADUAL DECREASE IN SHOWERS AND THUNDERSTORMS IS EXPECTED WEDNESDAY INTO FRIDAY...FOLLOWED BY ANOTHER UPSWING IN THUNDERSTORM ACTIVITY BY EARLY NEXT WEEK. ABOVE NORMAL HIGH TEMPERATURES WILL CONTINUE THIS WEEK. && .DISCUSSION...A BACKDOOR COLD FRONT MANAGED TO PUSH FATHER WEST THAN PREVIOUSLY EXPECTED. THIS HAD RESULTED IN SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE LOWER DESERTS FROM PINAL AND EASTERN PIMA WEST TO LA PAZ AND YUMA COUNTIES. BASED ON THIS...THE MAIN AREAS OF CONCERN FOR STRONG THUNDERSTORMS WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL WILL BE ACROSS THE LOWER DESERTS OF SOUTHERN ARIZONA THROUGH AT LEAST 7 PM MST. SHOWERS AND THUNDERSTORMS ALONG THE EASTERN MOGOLLON RIM AND WHITES MOUNTAINS WERE MORE ORGANIZED ACROSS GILA COUNTY THIS AFTERNOON...WHICH WOULD FAVOR IMPACTING THE CENTRAL DESERTS/GREATER PHOENIX AREA/LATE THIS AFTERNOON AND EARLY THIS EVENING. STORMS DEVELOPING ACROSS OUR EASTERN CWA WILL REMAIN ISOLATED IN NATURE THIS AFTERNOON. THE ONLY CONCERN WILL BE ACROSS MAINLY COCHISE COUNTY WHERE A DISTURBANCE PASSING THROUGH THIS EVENING COULD TRIGGER MORE STORMS THERE. IF THIS HAPPENS...MIGHT SEE SOME SHOWERS AND THUNDERSTORMS MOVE INTO EASTERN PIMA AND PINAL COUNTIES LATE IN THE EVENING. OTHERWISE...SOMEWHAT LESS THUNDERSTORM ACTIVITY...EXCEPT FOR THE WESTERN DESERTS...WAS EXPECTED WEDNESDAY AND THURSDAY. THEREAFTER...AN INCREASE IN SHOWERS AND THUNDERSTORMS CAN BE ANTICIPATED FRIDAY AND SATURDAY AS A TROUGH OF LOW PRESSURE INTERACTS WITH MOISTURE OVER THE AREA. GFS MODEL WAS RATHER CONSISTENT IN ADVECTING DRIER AIR INTO MUCH OF ARIZONA SUNDAY INTO EARLY NEXT WEEK. THIS SHOULD RESULT IN A SIGNIFICANT DECREASE IN THUNDERSTORM ACTIVITY SUNDAY INTO WEDNESDAY OF NEXT WEEK. ABOVE NORMAL HIGH TEMPERATURES CAN BE EXPECTED THROUGH FRIDAY...THEN DAYTIME READINGS WILL TREND CLOSER TO NORMAL OR A FEW DEGS BELOW NORMAL BY EARLY NEXT WEEK. && .AVIATION...ISOLD-SCT TSRA/SHRA IN THE VALLEYS...AND SCT-NUMEROUS TSRA/SHRA IN THE MOUNTAINS THIS AFTERNOON/EVENING. OUTSIDE OF THE THUNDERSTORMS EXPECT SCT CLOUD BASES BETWEEN 5-7K FT AGL AND SCT-BKN CLOUD DECKS OF 10-12K FT AG...WITH ELY/SELY SURFACE WINDS AT 10-15 KTS AND SOME GUSTS TO AROUND 20 KTS. WITH THE STRONGER STORMS...MVFR CEILINGS/VSBYS EXPECTED AND WIND GUSTS TO NEAR 50 KTS. AFT 03Z WEDNESDAY...THE SHOWERS AND STORMS WILL DIMINISH...ALTHOUGH A SLIGHT CHANCE OF -TSRA/SHRA WILL PERSIST INTO WEDNESDAY MORNING. DIMINISHING CLOUDINESS IS EXPECTED AFT 06Z WEDNESDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 24, 1:20 PM MST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TUCSON AZ 120 PM MST TUE AUG 24 2010 AZZ019-029>035-250600- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 120 PM MST TUE AUG 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE REMAINED AN INCREASED RISK OF STRONG THUNDERSTORMS WITH GUSTY WINDS IN EXCESS OF 60 MPH ALONG WITH LOCALLY HEAVY RAINFALL AND SMALL HAIL. THUNDERSTORMS THIS AFTERNOON HAVE DEVELOPED FARTHER WEST THAN PREVIOUSLY EXPECTED...WITH MOST OF THE ACTIVITY LOCATED ACROSS SOUTHEAST PINAL AND PIMA INTO WESTERN SANTA CRUZ COUNTIES AS OF 1 PM MST. BASED ON THE CURRENT LOCATION OF THE SHOWERS AND THUNDERSTORMS AND THE FACT THAT THE STEERING FLOW ALOFT REMAINED LIGHT...THUNDERSTORMS SHOULD BE FAVORED ACROSS THE LOWER DESERTS OF PIMA AND PINAL COUNTIES THE REMAINDER OF THIS AFTERNOON AND EARLY THIS EVENING. THUNDERSTORMS DEVELOPING ACROSS GREENLEE...GRAHAM...AND COCHISE COUNTIES SHOULD REMAIN MORE ISOLATED IN NATURE FOR MUCH OF THIS AFTERNOON. THUNDERSTORMS MAY INCREASE IN COVERAGE THIS EVENING ACROSS MAINLY COCHISE COUNTY AS A WEAK DISTURBANCE OVER MEXICO PASSES BY THE REGION. STORM MOVEMENT THIS AFTERNOON AND EVENING WILL BE TOWARD THE WEST AT LESS THAN 10 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY IN AFTERNOON AND EVENING HOURS THROUGH THE MIDDLE OF THE WEEK. EXPECT GUSTY WINDS AND LOCALLY HEAVY RAINFALL WITH THE STRONGEST STORMS. THE PATTERN WILL THEN BECOME LESS FAVORABLE FOR SHOWER AND STORM DEVELOPMENT DURING THE LATTER HALF OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Local storm report, Aug 24, 3:24 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
324 PM MST TUE AUG 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM FLASH FLOOD 4 ENE TUCSON 32.26N 110.88W
08/24/2010 PIMA AZ MESONET
2 FOOT RISE ON ALAMO WASH AT GLENN AVE IN 30 MINUTES.
INDICATED BY PIMA COUNTY ALERT GAGE. WASH STILL RISING.
&&
PYTLAKLocal storm report, Aug 24, 3:33 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
333 PM MST TUE AUG 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM LIGHTNING 2 ESE TUCSON 32.22N 110.91W
08/24/2010 PIMA AZ NEWSPAPER
SEVERAL PALM TREES STRUCK AND CAUGHT FIRE AT RANDOLPH
COMMUNITY CENTER. BRUSH FIRE HAS DEVELOPED...PROMPTING
EVACUATION OF THE CENTER.
&&
PYTLAKLocal storm report, Aug 24, 3:39 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
339 PM MST TUE AUG 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG 3 ESE TUCSON 32.23N 110.90W
08/24/2010 PIMA AZ TRAINED SPOTTER
SEVERAL TREE LIMBS DOWNED AT COLUMBUS BLVD. AND 6TH
ST...AT LEAST ONE DOWNED ON A POWER LINE.
&&
PYTLAKLocal storm report, Aug 24, 3:52 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
352 PM MST TUE AUG 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM HEAVY RAIN 3 ESE RYAN FIELD 32.13N 111.12W
08/24/2010 U0.00 INCH PIMA AZ TRAINED SPOTTER
NEAR ZERO VISIBILITY IN TORRENTIAL RAIN
0351 PM TSTM WND GST RYAN FIELD 32.14N 111.17W
08/24/2010 M63.00 MPH PIMA AZ AWOS
MEASURED AT RYAN FIELD AWOS
&&
PYTLAKLocal storm report, Aug 24, 3:56 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
356 PM MST TUE AUG 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 2 NE TUCSON 32.26N 110.92W
08/24/2010 E0.88 INCH PIMA AZ BROADCAST MEDIA
&&
PYTLAKLocal storm report, Aug 24, 3:58 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
358 PM MST TUE AUG 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM FLASH FLOOD 5 S TUCSON 32.16N 110.93W
08/24/2010 PIMA AZ TRAINED SPOTTER
FLASH FLOOD DETENTION BASIN FULL IN SOUTHWEST TUCSON
&&
PYTLAKThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 2:04 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 24, 2:21 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 39 min |
| Aug 24, 2:48 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Aug 24, 2:57 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 33 min |
| Aug 24, 3:10 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 24, 3:30 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 45 min |
| Aug 24, 3:32 PM MST | Severe Thunderstorm Warning | TWC | Pima | 58 min |
| Aug 24, 3:42 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 24, 4:52 PM MST | Severe Thunderstorm Warning | TWC | Graham | 41 min |
| Aug 24, 4:55 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 38 min |
Nearby
Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.